This month, Ruben A. Mesa, MD, discusses treatment options for a 73-year-old male patient with severe macrocytic anemia.
Also check out next month’s clinical dilemma and send your responses for the chance to win an ASH Clinical News-themed prize!
I have a 73-year-old male patient with the following characteristics: severe macrocytic anemia; hemoglobin 7.4 gm/dL; atypical monocytes 1.6k/μL in peripheral smear and confirmed by flow cytometry; bone marrow hypercellular (80%); severe erythroid hypoplasia; 1-3 percent blasts; JAK2-negative; myelodysplastic syndromes FISH panel that was negative; erythropoietin >797 mIU/mL; immunoglobulin M parvovirus negative; and with a clinical diagnosis of chronic myelomonocytic leukemia-1. I doubt that he will respond to an erythropoiesis stimulating agent. How should he be managed?
EXPERTS MAKE THE CALL
I agree that an erythropoiesis-stimulating agent is not likely to be helpful. If leukocytes and platelets are adequate (i.e., absolute neutrophil count >1 x 109/L and platelets >50 x 109/L), I would start with lenalidomide 5 mg/day and if tolerated after a month titrate up to 10 mg/day. I would have a goal of a 3- to 4-month period to see if anemia improves. If leukocytes and platelets are still low and/or problematic at baseline, I would try 5 days of azacitidine 75mg/m2.
How did readers respond? Check out You MADE the Call.
NEXT MONTH'S CLINICAL DILEMMA
I have a 53-year-old patient who works as a consultant with frequent travel in the United States. There is no significant past medical history, and the patient is very active. There is a family history of thrombophilia in the fifth decade. The patient presented with proximal deep vein thrombosis and was discharged home on apixaban 10 mg twice daily. The patient presented to the emergency room three days later with sudden onset shortness of breath. The computed tomography angiography was positive for pulmonary embolism. The patient is compliant with taking the prescribed dose of apixaban. The patient is currently on intravenous heparin. Is this failure of novel oral anticoagulant (NOAC)? Is there any data to suggest switching to another NOAC? What are the prescribing options?
How would you respond? Let us know at firstname.lastname@example.org.